West Virginia, 2008Damaging Winds in West Virginia, February 6, 2008
February 6, 2008 · NWS RLX · 12 events in 8 counties and zones
A weakening squall line, during the late night hours, was still strong enough to cause wind gusts in the 55 to 65 mph range. Trees were blown down, along with some damage to a few buildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening squall line, during the late night hours, was still strong enough to cause wind gusts in the 55 to 65 mph range. Trees were blown down, along with some damage to a few buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 1:27 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 6, 1:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
127 AM EST WED FEB 6 2008
.SYNOPSIS...
A STATIONARY FRONT EXTENDING ACROSS OHIO WILL MOVE NORTH AS LOW
PRESSURE RIDES UP THE OHIO VALLEY TONIGHT INTO THURSDAY. IN ITS
WAKE...A STRONG UPPER AIR SYSTEM CROSSES WEDNESDAY NIGHT INTO
THURSDAY. WINTER RETURNS THIS WEEKEND WITH THE PASSAGE OF AN ARCTIC
FRONT.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR SHOWS THE PRECIPITATION MOVING NORTH OF FORECAST AREA AS THE
ARKANSAS LOW STRENGTHENS AND DYNAMICS ALOFT GET MORE ORGANIZED WITH
THIS LOW. THIS WILL KEEP US IN THE WARM SECTOR TONIGHT WITH NO REAL
UPPER SUPPORT TO PRODUCE MUCH IN THE WAY OF PRECIPITATION UNTIL THE
SYSTEM APPROACHES WEDNESDAY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MODELS HAVE TRENDED SLOWER IN THE SURFACE LOW AND ASSOCIATED COLD
FRONT MOVING ACROSS THE OHIO VALLEY ON WEDNESDAY...SO THAT THE
SLOWER NAM IS PREFERRED OVER THE FASTER GFS. EVEN WITH THE SLOWER
TIMING...MODELS HAVE BACKED OFF ON ANY SIGNIFICANT SURFACE WAVE
DEVELOPING ALONG THE FRONT AS IT MOVES ACROSS OUR AREA. THE MAIN
ENERGY AND GREATEST QPF IS THEREFORE CONCENTRATED WITH THE MAIN
SURFACE LOW TRACKING NORTHEASTWARD THROUGH OHIO. SO THE HEAVIEST
RAINS AHEAD OF THE LOW AND FRONT ON WEDNESDAY FOR OUR AREA WILL
LIKELY BE CLOSEST TO THE LOW...ACROSS SOUTHEAST OHIO AND EXTREME
NORTHWEST WEST VIRGINIA. THIS AREA RECEIVED A GOOD DOSE OF RAIN THIS
MORNING...AND IS INCORPORATED INTO THE FLOOD WATCH WHICH CONTINUES
THRU WEDNESDAY AFTERNOON. TIMING OF THE FRONT WOULD HAVE IT ALONG
THE OHIO RIVER AROUND 18Z WEDNESDAY AND EAST OF THE MOUNTAINS BY 00Z
THURSDAY. THERE WILL BE A DECENT BAND OF CONVECTION ALONG AND AHEAD
OF THE FRONT...BUT WILL BE PROGRESSIVE ENOUGH SO THAT THE FLOOD
WATCH IS LIMITED TO MOSTLY THE NORTHWEST PART OF OUR AREA. ENOUGH
INSTABILITY AND CERTAINLY ENOUGH MOISTURE TO INCLUDE
THUNDER...MAINLY IN THE MAIN CONVECTION BAND CLOSE TO THE FRONT.
VERY GOOD SHEAR INDICATES THE POTENTIAL FOR A FEW OF THE STORMS TO
STRONG TO POSSIBLY SEVERE...WILL INCLUDE IN HWO FOR WEDNESDAY.
HOWEVER...LITTLE SUNSHINE IS EXPECTED IN THE RELATIVELY DEEP MOIST
ATMOSPHERE TO AID SEVERE...BUT TEMPERATURES WILL APPROACH RECORD
HIGHS ESPECIALLY IN THE EAST WHERE THE FRONT WILL NOT PASS TIL LATER
IN THE AFTERNOON. THUS...HAVE LOWERED MAX TEMPS FROM GUIDANCE A FEW
DEGREES. FINALLY...GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT...BUT NO
WIND ADVISORY SEEN AT THIS TIME. LOTS OF MOISTURE REMAINS BEHIND THE
FRONT UNDER DEEP CYCLONIC FLOW AROUND THE DEPARTING LOW...BUT HAVE
DOWNPLAYED POPS WEDNESDAY NIGHT AND ESPECIALLY THURSDAY AS WINDS
STAY MORE WESTERLY RATHER THAN NORTHWESTERLY. PREFER THE SLOWER NAM
IN BRINGING THE COLDER AIR IN...AND A SLOWER CHANGEOVER TO SNOW
SHOWERS WEDNESDAY NIGHT. IN ANY CASE...ONLY LIGHT SNOW ACCUMULATIONS
ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE MOUNTAINS AS BOUNDARY
LAYER TEMPS IN THE LOWLANDS ARE MARGINAL TO SUPPORT SNOW. ANY LEFT
OVER SNOW SHOWERS QUICKLY WIND DOWN THURSDAY MORNING AS WEAK HIGH
PRESSURE BUILDS IN...BUT STILL LOTS OF CLOUDS AS LOW LEVEL MOISTURE
HANGS AROUND. SEASONABLE TEMPS THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE WEATHER PERIOD WITH A TRANSITION TO BELOW NORMAL
TEMPERATURES AS A POLAR VORTEX DIGS ACROSS THE ERN CONUS THIS
WEEKEND.
BEFORE THAT...WEAK WAA YIELDS CLOUDS AND SPOTTY LIGHT PRECIP
THURSDAY NIGHT...BUT MOST OF THE AREA WILL BE DRY. A GOOD AMOUNT OF
CLOUDS WILL BE AROUND FRIDAY WITH THE PASSAGE OF A BAROCLINIC ZONE.
RAIN CHANGES TO SNOW IN WAKE OF THE FRONT OVERNIGHT FRIDAY. AN SNOW
ACCUM WILL BE AN INCH OR LESS OUTSIDE THE HIGHEST PEAKS.
GFS AND ECMWF BOTH RESOLVE AN ARCTIC FRONT WHICH RETURNS WINTER TO
THE AREA SAT NGT THRU SUN NGT. H8 TEMPS PLUMMET TO -20C RANGE SUN
AND SUN NGT. THIS MEANS WE WILL BE LUCKY TO SEE DAYTIME HIGHS REACH
THE 30S EVEN IN THE SRN COAL FIELDS. THE ASSOCIATED UPPER AIR
SYSTEM CROSSES SUNDAY AND COULD YIELD A LIGHT SNOW ACCUMULATION IN
THE MTNS. MSTR REMAINS A QUESTION...SO WILL NOT INSERT ANY VERBIAGE
IN THE HWO YET ON POSSIBLE ACCUMULATIONS.
MID LVL HGTS BUILD DAYS 6 AND 7 ALLOWING A SHORT VISIT BY OLD MAN
WINTER. TEMPS REBOUND BACK TO NORMAL LEVELS TO CLOSE OUT THE LONG
TERM.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
A STRONG SQUALL APPROACHING FROM THE WEST WILL AFFECT HTS...PKB
AROUND 08Z...WITH SEVERE WEATHER...DAMAGING WINDS BEEN THE MAIN
THREAT. THE LINE WILL REACH CRW AROUND 08-09Z...AND COULD DIMINISH
IN INTENSITY BY THE TIME IT REACHES THE EASTERN SITES FROM 10-11Z.
IFR/LIFR CONDITIONS WILL OCCUR ALONG THIS LINE OF CONVECTION. DEADLY
DAMAGING WINDS ARE LIKELY TO OCCUR.
AVIATION OUTLOOK /AFTER 00Z THU/...
IFR CONDITIONS FOR THE REMAINDER OF WEDNESDAY. GRADUALLY IMPROVING
FLIGHT CONDITIONS THEREAFTER.
&&
.HYDROLOGY...
WITH THE AMOUNT OF QPF PREDICTED /1 - 3 INCHES / OVER THE NEXT 24 -
36 HRS...THE HOCKING...MUSKINGUM...AND OHIO RIVERS WILL BE RUNNING
NEAR BANKFULL. THE OHIO RIVER WILL SEE A STRONG RISE LATER THIS
WEEK DUE TO UPSTREAM RAINFALL IN THE ALLEGHANY BASIN. PLEASE REFER
TO THE AHPS SECTION OF OUR WEBPAGE FOR THE LATEST RIVER FORECAST.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR WVZ005>011.
OH...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR OHZ066-067-
075-076-083>087.
KY...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...29
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...29
AVIATION...ARJ
HYDROLOGY...Hazardous weather outlook, Feb 5, 3:33 PM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EST TUE FEB 5 2008
OHZ066-067-075-076-084-085-WVZ009>011-062045-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
333 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KYZ101>103-105-OHZ083-086-087-WVZ005>008-062045-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-
333 PM EST TUE FEB 5 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ003-004-WVZ013>020-024>040-046-047-062045-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
333 PM EST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Cabell
- When
- February 6, 3:00 AM EST
- Where
- Cabell County, 0.76 mi SSW of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.409, -82.334
Trees were knocked down around the community of Pea Ridge.
Thunderstorm Wind, Cabell
- When
- February 6, 3:05 AM EST
- Where
- Cabell County, Barboursville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.420, -82.280
Thunderstorm Wind, Cabell
- When
- February 6, 3:18 AM EST
- Where
- Cabell County, 0.83 mi E of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -82.455
A portion of a roof was blown off a building.
Thunderstorm Wind, Logan
- When
- February 6, 4:00 AM EST
- Where
- Logan County, Chapmanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.980, -82.020
Thunderstorm Wind, Jackson
- When
- February 6, 4:00 AM EST
- Where
- Jackson County, 2.09 mi SSE of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.792, -81.684
Trees were blown down at the Cedar Lakes Conference Center.
Thunderstorm Wind, Boone
- When
- February 6, 4:00 AM EST
- Where
- Boone County, Julian
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.150, -81.850
Thunderstorm Wind, Kanawha
- When
- February 6, 4:01 AM EST
- Where
- Kanawha County, (Crw) Yeager Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.370, -81.600
Thunderstorm Wind, Boone
- When
- February 6, 4:05 AM EST
- Where
- Boone County, Sylvester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.020, -81.570
Thunderstorm Wind, Nicholas
- When
- February 6, 4:30 AM EST
- Where
- Nicholas County, 2 mi NNE of Craigsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.357, -80.636
Thunderstorm Wind, Clay
- When
- February 6, 4:30 AM EST
- Where
- Clay County, Clay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.470, -81.080
Thunderstorm Wind, Mingo
- When
- February 6, 8:00 AM EST
- Where
- Mingo County, Dingess
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 37.870, -82.180
Thunderstorm Wind, Kanawha
- When
- February 6, 8:25 AM EST
- Where
- Kanawha County, Gallagher
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.170, -81.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74054, 74150, 74149, 74151, 74155, 74156, 74160, 74170, 74164, 74165, 74167, 74168.